MAUDE Adverse Event Report: BECTON DICKINSON CATHENA; INTRAVASCULAR CATHETER

BECTON DICKINSON CATHENA; INTRAVASCULAR CATHETER
Catalog Number 386863
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 12/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd us cathena 20gx1.25in straight bc safety mechanism failed.It was reported by the customer that able to disengage the safety while starting the iv.When he adds immense pressure to the catheter hub, the safety makes an audible click sound, and the safety is deactivated.When he threads the catheter the gray safety mechanism stays inside the clear cannula.When he pulls back on the needle upon threading, the needle is exposed.Verbatim: nurse was able to disengage the safety while starting the iv.When he adds immense pressure to the catheter hub, the safety makes an audible click sound, and the safety is deactivated.When he threads the catheter the gray safety mechanism stays inside the clear cannula.When he pulls back on the needle upon threading, the needle is exposed.Additional info received on 30-dec: lot # 5081570, lot # 5096085.One nurse was injured from a needle stick after placing an iv.They believed that the safety had activated but when they went to put throw away the sharp they were poked.A nurse on a different floor placed an iv and stated that the safety did not engage, they noticed the issue and no injury occurred.
 
Additional Manufacturer Narrative
Our quality engineer inspected the videos submitted for evaluation.The reported issues of safety mechanism failure and threading difficult were not confirmed upon inspection of the videos.From video analysis it was observed that the user applied manual force to the safety mechanism, instead of allowing the passive safety feature to engage automatically.The user held the needle hub with significant force and manually bent the needle, which placed abnormal stress on the mechanism.This resulted in mechanical malfunction and potential exposure to sharp components.It is therefore recommended to follow the instructions for use (ifu) accordingly to remove the catheter unit from needle safety shield after insertion to prevent needle retraction/safety activation failure.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.

Brand Name
CATHENA
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BD SUZHOU (MDS)
#5 baiyu road
suzhou industrial park
jiangsu 21502 1
CH   215021
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key23974666
Report Number2243072-2026-00004
Device Sequence Number4786524
Product Code FOZ
UDI-Device Identifier00382903868032
UDI-Public(01)00382903868032
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K220584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386863
Device Lot Number5081570
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2025
Supplement Date Received by Manufacturer01/20/2026
Initial Report FDA Received Date01/06/2026
Supplement Report FDA Received Date01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown